Kansas, 2021Heavy Snow in Kansas, March 22, 2021
March 22, 2021 · NWS GLD · 1 event in 1 county or zone
Shortly after sunrise on the 22nd, rain transitioned to snow across northwest Kansas. The full transition to snow occurred around 6:00 AM MST for areas south of I-70.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortly after sunrise on the 22nd, rain transitioned to snow across northwest Kansas. The full transition to snow occurred around 6:00 AM MST for areas south of I-70. These snow showers continued north, producing a trace to 2 inches of snow in areas along and north of I-70. A convective band of snow developed over western Wallace County, expanding southwest across the county and northeast into portions of Logan and Sherman County shortly after 8:00 AM MST. This band produced heavy snow through the early afternoon hours with amounts of 5 to 8.4 inches reported across Wallace County. Other areas along US Highway 40 received snow accumulations up to 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 22, 5:18 AM MST, 42 minutes earlier.
Area forecast discussion, Mar 22, 5:18 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
618 AM MDT Mon Mar 22 2021
.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM MDT Mon Mar 22 2021
Overview: Potent shortwave energy presently situated invof the
central AZ/NM border will amplify as it progresses eastward into
the Texas Panhandle (Today), ENE into Oklahoma (Tonight).. then
NNE through eastern Kansas (Tuesday) into Iowa (Tuesday night).
Amplification of the aforementioned upper wave and deepening of
the associated surface cyclone will occur over the TX Panhandle
this afternoon. The ensuing mature /vertically stacked/ cyclone
will track ENE into OK tonight, lifting NNE through eastern KS,
northern MO, and Iowa Tue-Tue night.
Today: Widespread precipitation.. assoc/w strong H85-H7 warm
advection/ frontogenesis on the N-NNW periphery of the amplifying
upper wave and deepening sfc cyclone.. will affect the entire Tri-
State area today. With a homogeneous saturated/above-freezing
airmass in place over *and* upstream (N-NE) of the area this
morning (per regional surface observations at 10Z).. precipitation
type will primarily be a function of precipitation rates and
topography (elevation). Rain is anticipated to be the predominate
precipitation type, occasionally mixing with and/or transitioning
to wet snow in eastern Colorado.. with accumulating snow largely
confined to higher elevations on the Palmer Divide (>4,500 ft) --
i.e. western Kit Carson/Cheyenne counties, CO -- where a period of
locally heavy wet snow cannot be ruled out this morning, mainly
along/west of a line from Seibert-Wild Horse between 12-18Z (6am-
noon MDT). Significant accumulations and/or impacts are not
anticipated.
Tonight-Tuesday night: Precipitation will shift east of the
Colorado border tonight.. as the low pressure system tracks NNE
from Oklahoma into eastern Kansas. Precipitation will persist
across portions of the area on Tuesday -- mainly in northwest
Kansas and southwest Nebraska -- gradually ending from south to
north Tuesday evening into Tuesday night.. as the vertically
stacked cyclone lifts NNE into northern MO and Iowa. Once again,
rain is anticipated to prevail, occasionally mixing with or
transitioning to wet snow.. mainly in extreme northwest Kansas
and southwest Nebraska. Significant accumulations or impacts are
not anticipated.
.LONG TERM...(Wednesday through Sunday)
Issued at 207 AM MDT Mon Mar 22 2021
Broad upper trough will be in place from Wednesday through Friday
resulting in slightly below normal temperatures. During this
time, there will be a couple of chances for light precipitation
as shortwaves rotate through the mean trough. The first chance
will be Wednesday with light rain moving in from the south. Best
chances will be south of Interstate 70. Might see a rain/snow mix
into Wednesday night as temperatures cool, however accumulations,
if any, will be minor. Precipitation chances appear to diminish
Thursday between systems, though GFS does hint at some light
showers possible in the base of the trough with a weak embedded
shortwave. However, next best chance will hold off until Friday as
the main trough begins to kick out from the west. Best chances
this time around will be north of the Interstate. May see a
rain/snow mix to start early Friday, but temperatures quickly warm
enough for all rain otherwise. The weekend appears to be mostly
dry, though GFS still suggesting scattered showers on Saturday
associated with left exit region of jet max embedded in the
northerly flow aloft. By Sunday, the upper ridge in the west will
begin to build across the Rockies and adjacent plains, with a
return to dry and warmer conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 545 AM MDT Mon Mar 22 2021
GLD: IFR-LIFR conditions and rain (occasionally mixing with or
transitioning to snow) will prevail through this evening. Ceilings
will improve to MVFR around midnight (06Z Tue), with further
improvement to VFR anticipated by 09Z. NNE winds at 10-15 knots
will increase to increase to 15-25 knots late this afternoon.
Winds will back to the N and increase to 20-35 knots around
midnight (06Z), further increasing to 25-35 knots thereafter.
MCK: MVFR conditions will deteriorate to IFR-LIFR after sunrise
this morning. Thereafter.. IFR-LIFR conditions (and rain, possibly
mixing with snow at times) will persist through the duration of
the TAF period. Light/variable winds will shift to the ENE-NE at
10-15 knots later this morning, increasing to 15-20 knots this
afternoon. Winds will back to the N around midnight (06Z),
strengthening to 25-35 knots between midnight and sunrise Tue
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...024
AVIATION...VINCENT
Hazardous weather outlook, Mar 22, 5:24 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
624 AM MDT Mon Mar 22 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
624 AM MDT Mon Mar 22 2021 /724 AM CDT Mon Mar 22 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Widespread precipitation will affect the entire Tri-State area today,
as a deepening low pressure system in the Texas Panhandle tracks
east northeast into Oklahoma. Rain is anticipated to be the
predominate precipitation type. Rain will occasionally mix with and
transition to wet snow in eastern Colorado. A period of locally heavy
wet snow is possible across western portions of Kit Carson and
Cheyenne counties, mainly between sunrise and early afternoon. Snow
accumulations may range anywhere from 1 to 4 inches, highest west of
Stratton. Temperatures are anticipated to remain at or above 32
degrees.
Precipitation will shift east of the Colorado border tonight, as the
low pressure system tracks northeastward from Oklahoma into eastern
Kansas.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Precipitation will persist across portions of the area on Tuesday,
mainly in northwest Kansas and southwest Nebraska, gradually ending
from south to north Tuesday evening and Tuesday night. Rain may
occasionally mix with or transition to wet snow in southwest
Nebraska. Significant accumulations or impacts are not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations to the National
Weather Service in Goodland via social media or telephone.
Vincent
Heavy Snow, Wallace
- When
- March 22, 6:00 AM MST to 2:00 PM MST
- Where
- Wallace forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Rain showers transitioned to snow showers around 6:00 AM MST in Wallace County and continued to move north/northeast across Northwest Kansas. At 8:15 AM MST, a semi-stationary convective band of snow developed over western Wallace County, producing heavy snow. Snowfall amounts varied from 5 inches along the Wallace/Greeley county line to 8.4 inches in the town of Wallace. Key impacts: heavy snow, reduced visibilities.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 22, 20211 death · 2 injured · 1 event
- Tornado and Hail in Texas, March 22 to 23, 2021$212,000 · EF1 · 28 events
- Tornado and Dust Storm in Texas, March 22, 20211 in hail · 20 events
- Dust Storm and Hail in Texas, March 22 to 24, 20212.75 in hail · 11 events
- Hail and Damaging Winds in Texas, March 22, 20211.5 in hail · 10 events
- High Wind in Texas, March 22, 202169 kt wind · 5 events
- Damaging Winds in New Mexico, March 22, 202170 kt wind · 2 events
- Heavy Rain in Hawaii, March 22 to 23, 20212 events
- High Wind in New Mexico, March 22, 202156 kt wind · 1 event
- Damaging Wind in Texas, March 22, 202163 kt wind · 1 event
- Hail in New Mexico, March 22, 20210.75 in hail · 1 event
- Damaging Wind in Oklahoma, March 22, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942378.